Selective serotonin reuptake inhibitor use associates with apathy among depressed elderly
Country of origin: Canada
Click for Full Details: www.annals-general-psychiatry.comIt has been reported over the past decade that the use of selective serotonin reuptake inhibitors (SSRI's) may be associated with the emergence of apathy. The authors hypothesised that depressed patients treated with SSRI's would show more signs of apathy than patients treated with non-SSRI antidepressants. This case control study was conducted to investigate the possibility of the association between SSRI use and the occurrence of apathy.
Baycrest Centre for Geriatric Care's Day Hospital Database of elderly depressed patients who received antidepressants was divided into 2 groups depending on antidepressant use at discharge: SSRI and non-SSRI. Apathy scales developed by the authors were selected from the Geriatric depression Scale (GDS) and the Hamilton Rating Scale for Depression (HAMD), and were titled as GDS-apathy subscale (GAS) and HAMD-apathy subscale (HAS). Demographic data, baseline apathy, underlying medical conditions and medication use were studied. Proportion, analysis of variances, Chi-square test, odds ratio with 95% confidence interval were reported.
The study concludes that even though depression was improved in elderly patients receiving antidepressants, apathy appeared to be greater in patients who were treated with SSRI than that found in patients who were not. Frontal lobe dysfunction due to alteration of serotonin is considered to be one of the possibilities.
Selective serotonin reuptake inhibitor use associates with apathy among depressed elderly: a case-control study is available online.
Click for Full Details: www.annals-general-psychiatry.com
Clinical Pain Advisor July 2018
Directory of Open Access Journals (DOAJ) July 2018
Sexuality and You July 2018
inPracticeŽ Oncology July 2018
The science behind drug abuse June 2018
Setting Standards for Antenatal Care June 2018
NHS Information Centre Indicator Portal June 2018
Anticoagulation Manager June 2018